Duragesic Fentanyl Patch, manufactured by Janssen has been linked to serious life-threatening side effects that include accidental overdoses and death.
The Duragesic Fentanyl Patch is intended for severe and chronic pain management that cannot be controlled by less powerful drugs. This Duragesic Patch has been subject to an FDA recall and an FDA Health Advisory. It has been linked to over 120 deaths due to accidental overdose.
What is the problem with Duragesic Fentanyl Patch?
The Duragesic Fentanyl Patch is intended for severe and chronic pain management that cannot be controlled by less powerful drugs. The patch was approved by the FDA in 1990 and is available by prescription only. The Duragesic Patch releases Fentanyl through the skin for three days (72 hours). Approximately 400,000 Duragesic Patches are defective in that the medication leaks out causing inadvertent ingestion. The following patches were recalled in 2004:
* DURAGESIC® (fentanyl transdermal system) 75 mcg/h, NDC #50458-035-05, Control Number 0327192 (expiration October 2005).
This excess ingestion has led to over 120 accidental death overdoses. In 2005, FDA updated the label to indicate that usage was for opioid-tolerant patients only.